Alert archive / Missouri / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 241, NWS Springfield, MO

June 23, 2019Barton County, Vernon County, Missouri; Bourbon County, Crawford County, Kansas

NWS Springfield, MO issued this severe thunderstorm warning at Jun 23, 2019, 7:46 AM CDT for Barton County, Vernon County, Missouri; Bourbon County, Crawford County, Kansas. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 23, 2019, 7:46 AM CDT (12:46 UTC)
Expired
Jun 23, 2019, 8:45 AM CDT
In force
59 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Bourbon County, KS, Crawford County, KS, Barton County, MO, Vernon County, MO

The radar

The Springfield radar (KSGF), 117 km from the middle of the area, began a volume at 12:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 23, 7:21 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 0.8 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2019-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2019-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 188 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-210 J/kg
Mixed-layer LCL
612 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
188 m²/s²
0-3 km storm-relative helicity
280 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 6:50 AM CDT, 56 minutes earlier.

Area forecast discussion, Jun 23, 6:50 AM CDT, 56 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
650 AM CDT Sun Jun 23 2019

.UPDATE...
Issued at 647 AM CDT Sun Jun 23 2019

Convection is lining up to favor the southern portions of the area
to receive heavy rainfall into this afternoon. Updated forecast
has 2-3+" in the southern two tiers of counties along the MO/AR
border, with potential for 4-5". Therefore, extended the southern
end of the Flash Flood Watch farther east.

&&

.SHORT TERM...(Today and tonight)
Issued at 302 AM CDT Sun Jun 23 2019

There's a lot going on in the region right now. Ongoing persistent
convection over portions of the forecast area are expected to
continue into the morning hours before scattering out and shifting
east. Convective cluster over south-central KS is shown by
convective models moving into the west late this morning and
exiting the east by late afternoon. Primary risk with these
rounds of convection is flooding given limited instability due to
the atmosphere being worked over continuously. Have expanded the
Flash Flood Watch slightly to the east to account for expected
rainfall and flooding concerns. Could still see a severe threat
with the cluster coming from KS, especially if instability can
push in from the SW as shown by some of the models.

Models then are divided on late day/overnight convection.
Convective models show very little instability to work with, and
therefore show little in the way of convection. Synoptic models
are more enthusiastic in showing widespread convection developing
with ample instability for severe storms. Dynamics will be strong
(height falls from the upper trough moving in, right entrance
region of the jet, and surface cold front and trough), so if
instability can build behind earlier convection then the severe
risk would be solid. If this very conditional threat is realized,
large hail, damaging winds, and perhaps an isolated tornado would
be possible. Additional rainfall would continue a flood threat.

.LONG TERM...(Monday through Saturday)
Issued at 302 AM CDT Sun Jun 23 2019

A more typical summertime pattern will become established this
week, resulting in hot and humid conditions with some low end
chances for showers and storms at times, but nothing widespread.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 647 AM CDT Sun Jun 23 2019

Several round of showers and thunderstorms are expected, making
for a challenging forecast. Worst rainfall and low
cloud/visibility conditions will exist into early this afternoon.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Flash Flood Watch through late tonight for MOZ055>058-066>070-
     077>082-088>098-101>106.

KS...Flash Flood Watch through late tonight for KSZ073-097-101.

&&

UPDATE...Titus
SHORT TERM...Titus
LONG TERM...Titus
AVIATION...Titus
Hazardous weather outlook, Jun 23, 3:59 AM CDT, 3 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
359 AM CDT Sun Jun 23 2019

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-240900-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
359 AM CDT Sun Jun 23 2019

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited tornado risk.
  Elevated hail risk.
  Elevated thunderstorm wind damage risk.
  Elevated flooding risk.
  Significant lightning risk.

DISCUSSION...

Showers and thunderstorms will continue over portions of the area
this morning. The primary risk with these storms is flash
flooding.

Another round of thunderstorms will move in from the west late
this morning into the afternoon hours. Large hail to the size of
quarters, damaging winds to 60 mph, and flash flooding are
possible with this round of storms.

Yet another round of storms is possible this evening into tonight.
There is a conditional risk of severe storms with this round if
enough instability can develop. If instability does develop, half
dollar size hail, 60 mph damaging winds, flash flooding, and
perhaps an isolated tornado would be possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Isolated to scattered thunderstorms will be possible at times this
week.

.SPOTTER INFORMATION STATEMENT...

 Spotter activation may be needed later today.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Titus

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 9:02 PM CDTRiver Flood WarningSGFCedar3 days
Jun 22, 11:07 PM CDTSevere Thunderstorm WarningSGFBenton, Camden, Morgan, St. Clair53 min
Jun 22, 11:51 PM CDTSevere Thunderstorm WarningSGFCamden, Hickory, Miller, Morgan54 min
Jun 23, 7:11 AM CDTFlash Flood Warning EmergencySGFJasper, McDonald, Newton9 hr
Jun 23, 7:16 AM CDTRiver Flood WarningSGFVernon4 days
Jun 23, 8:36 AM CDTSpecial Weather StatementSGFCedar, Dade, St. Clair39 min
Jun 23, 9:03 AM CDTRiver Flood WarningSGFVernon3 days
Jun 23, 9:15 AM CDTSpecial Weather StatementSGFBarry, McDonald45 min
Jun 23, 9:44 AM CDTFlash Flood Warning EmergencySGFMcDonald, Newton3 hr
Jun 23, 10:17 AM CDTFlash Flood WarningSGFBarry, Lawrence6 hr
Jun 23, 10:27 AM CDTSpecial Weather StatementSGFTaney48 min
Jun 23, 10:36 AM CDTFlash Flood WarningSGFStone6 hr
Jun 23, 10:59 AM CDTSpecial Weather StatementSGFDouglas, Ozark61 min
Jun 23, 11:33 AM CDTSevere Thunderstorm WarningSGFDouglas, Howell, Texas, Wright42 min
Jun 23, 12:06 PM CDTSpecial Weather StatementSGFDent, Shannon54 min
Jun 23, 12:15 PM CDTAreal Flood AdvisorySGFChristian4 hr
Jun 23, 12:28 PM CDTSpecial Weather StatementSGFHowell47 min
Jun 23, 12:43 PM CDTSpecial Weather StatementSGFOregon62 min
Jun 23, 1:09 PM CDTSevere Thunderstorm WarningSGFOregon, Shannon66 min
Jun 23, 1:31 PM CDTAreal Flood AdvisorySGFHowell, Oregon, Ozark, Shannon6 hr
Jun 23, 1:32 PM CDTAreal Flood AdvisorySGFWebster, Wright6 hr
Jun 23, 1:53 PM CDTAreal Flood AdvisorySGFDouglas, Ozark, Taney6 hr
Jun 23, 2:31 PM CDTRiver Flood WarningSGFMcDonald30 hr
Jun 23, 2:31 PM CDTRiver Flood WarningSGFJasper, Newton53 hr
Jun 23, 3:56 PM CDTAreal Flood WarningSGFBarry, Jasper, Lawrence, McDonald, Newton, Stone18 hr
Jun 23, 7:09 AM CDTSevere Thunderstorm WarningSGFBourbon, Cherokee, Crawford66 min
Jun 23, 9:03 AM CDTRiver Flood WarningSGFBourbon12 hr
Jun 23, 2:31 PM CDTRiver Flood WarningSGFCherokee44 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2019Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.